Diabetic dog after hypoglycaemia: how to readjust insulin
9-year-old crossbreed hunting dog, a well-controlled diabetic on lente insulin every 12 h. After a morning's hunting, in the afternoon he is weak, ataxic and trembling; blood glucose at the clinic is 42 mg/dL. He recovers after an intravenous glucose bolus and a meal.
What is the most appropriate approach to insulin?
chevron_right Show answer and explanation
A. Give the usual evening dose, as the hypoglycaemia has resolved
The insulin that caused the hypoglycaemia may still be acting, and the effect of exercise on glucose lasts for hours. A full dose risks another hypoglycaemic episode.
B. Stop insulin permanently, as the dog is in remission
Remission is exceptional in dogs. The obvious cause here is unusual strenuous exercise; if insulin is stopped, hyperglycaemia and the risk of ketoacidosis will return.
C. Switch to a longer-acting insulin
The problem is not insulin duration but a one-off excess effect due to exercise. A longer insulin does not prevent it and may prolong hypoglycaemia.
D. Skip the next dose or reduce it clearly (around 25–50%), monitor blood glucose and, on days of strenuous exercise, reduce the dose or give extra food
Correct. After hypoglycaemia, insulin is restarted at a lower dose once hyperglycaemia returns. Exercise increases glucose uptake: ideally it should be consistent and, if a day will be more intense, anticipate it by adjusting the dose or food.
lightbulb Key takeaway
Regular, consistent exercise helps glycaemic control in diabetic dogs; strenuous, irregular exercise causes hypoglycaemia. Agree a reduced dose for those days with owners of hunting or sporting dogs, and make sure they always carry oral glucose.
Test yourself with 10 random questions
Endocrinology · 100 questions, a different test every time
Related questions
Updated: October 31, 2026 · Educational content for veterinary professionals. It does not replace current clinical guidelines or the judgement of the attending veterinarian.